Oregon, 2009

Hail in Oregon, June 3, 2009

June 3, 2009 · NWS MFR · 2 events in 2 counties and zones

Scattered thunderstorms developed during the afternoon and evening of this day. Some of these thunderstorms dropped large hail on the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Scattered thunderstorms developed during the afternoon and evening of this day. Some of these thunderstorms dropped large hail on the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jun 3, 12:27 PM PST, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 3, 12:27 PM PST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
127 PM PDT WED JUN 3 2009

.DISCUSSION...03/12Z NAM/GFS IN.

LOOKS LIKE THE MEDFORD CWA IS IN FOR SEVERAL MORE DAYS OF
AFTERNOON/EVENING THUNDERSTORM ACTIVITY. THE FIRST BAND OF
THUNDERSTORMS IS NOW MOVING THROUGH THE AREA...BUT THEY ARE
WEAK COMPARED TO THE STORMS YESTERDAY. HOWEVER...A BAND OF
STRONGER STORMS IS HEADED FOR THE AREA FROM THE SOUTH.

THE STORM PREDICTION CENTER INDICATES A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE MEDFORD CWA TODAY...THE AREA IS SLIGHTLY
FARTHER EAST THAN YESTERDAY.  THE 02/12Z MEDFORD SOUNDING SHOWED
0.95 INCHES OF PRECIPITABLE WATER...WHICH IS ABOUT 20 PERCENT
LOWER THAN YESTERDAY MORNING BUT STILL WELL ABOVE NORMAL.
MODIFYING THE SOUNDING FOR THE AFTERNOON HIGH SHOWS A LIFTED INDEX
OF -7.3 AND A CAPE OF 1929 J/KG. THAT IS A VERY HIGH LIFTED INDEX
AND THE CAPE IS ABOUT 10% LESS THAN TUESDAYS. STILL...THATS A
RICH THUNDERSTORM ENVIRONMENT FOR THIS AREA.

A CUTOFF LOW OFFSHORE NEAR 35N 125W AND A RIDGE OVER THE
INTERMOUNTAIN STATES WILL BOTH SLOWLY DRIFT EAST DURING THE NEXT
SEVERAL DAYS. IN BETWEEN SOUTHERLY WINDS ALOFT WILL CONTINUE TO
ADVECT MONSOONAL MOISTURE TO THE AREA. THIS...COMBINED WITH
SURFACE HEATING...WILL PROVIDE THE NECESSARY INGREDIENTS TO COOK
UP SOME THUNDERSTORMS. IN ADDITION...SHORT WAVES ROTATING AROUND
THE LOW WILL PERIODICALLY ENHANCE THE ACTIVITY.

THE TIMING AND POSITION OF THESE SHORT WAVES WILL COORDINATE WELL
WITH THE PEAK OF DIURNAL SURFACE HEATING OVER THE MEDFORD CWA THIS
AFTERNOON. THE SHORT WAVE TODAY WILL MOVE INTO SOUTH CENTRAL
OREGON AROUND THE TIME OF MAX SURFACE HEATING...SO EXPECT THAT
MOST OF THE INITIAL ACTIVITY WILL BE IN THAT AREA. THIS IS FARTHER
EAST THAN TUESDAY...REFLECTING THE EASTWARD PROGRESSION OF THE
CUTOFF LOW.  OTHER SHORT WAVES WILL FOLLOW...SO THE THUNDERSTORM
ACTIVITY WILL LIKELY GO THROUGH TONIGHT.

THE CONVECTIVE SITUATION THURSDAY LOOKS TO BE RATHER ACTIVE AGAIN
AND SPC INDICATES A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL
BUT THE COASTAL PORTIONS OF THE MEDFORD CWA.  THE CUTOFF LOW WILL
REMAIN OFF THE CENTRAL CALIFORNIA COAST AND SHORT WAVES ROTATING
AROUND THE LOW WILL CONTINUE TO MOVE OVER THE MEDFORD CWA. EXPECT
THUNDERSTORM ACTIVITY THROUGH THURSDAY AND THURSDAY
NIGHT...PEAKING IN THE AFTERNOON AND EVENING.

FRIDAY WILL BE THE TRANSITION DAY. THE CUTOFF WILL CONTINUE TO
MOVE SOUTH AND EAST. BY FRIDAY AFTERNOON IT WILL BE JUST OFF THE
CENTRAL CALIFORNIA COAST...AND THE FLOW ALOFT OVER THE MEDFORD CWA
WILL COME AROUND TO THE NORTHEAST. SHORT WAVE ACTIVITY WILL BE
PUSHED DOWN SOUTH OF THE FORECAST AREA AND CONDITIONS SHOULD
STABILIZE AND DRY OUT DURING THAT TIME. THE FLOW ALOFT WILL TURN
NORTHERLY FRIDAY NIGHT INTO SATURDAY AS THE LOW DIVES INTO THE
SOUTHERN CALIFORNIA BIGHT AND A RIDGE MOVES IN FROM THE WEST.

THIS WOULD NORMALLY BE A DRY PATTERN....BUT THE MODEL SOLUTIONS DO
CONTINUE TO CARRY SOME PRECIPITATION. WILL LOWER THE CHANCES A BIT
THROUGH THE WEEKEND. IF THE CURRENT SOLUTION HOLDS OUT IN
SUBSEQUENT RUNS...WILL LIKELY CONTINUE TO DRY OUT THE FORECAST.

THE RIDGE WILL BREAK DOWN TOWARD THE END OF THE WEEKEND AND THE
FLOW ALOFT WILL BREAK DOWN TO ZONAL. A WEAK SHORT WAVE EMBEDDED IN
THE FLOW WILL PUSH A WEAK COLD FRONT ONSHORE TUESDAY. THE PRECIPITATION
ASSOCIATED WITH THIS SYSTEM WILL BE LIGHT AND MOSTLY LIMITED TO
THE COAST.

&&

.AVIATION...AT THE COAST...AREAS OF IFR CIGS/VSBYS NOW LOOK LIKE
THEY WILL PERSIST THROUGH THURSDAY MORNING. SCATTERED THUNDERSTORMS
WILL DEVELOP THIS AFTERNOON...AND WILL BRING WITH IT ISOLD MVFR
CIGS AND AREAS OF OBSCUREMENT OF HIGHER TERRAIN ALONG WITH GUSTY
WINDS...BRIEF HEAVY RAIN...AND HAIL. THESE CONDITIONS WILL PERSIST
THROUGH TONIGHT INTO THURSDAY MORNING. AREAS OF MVFR CIGS WILL
RETURN TO THE UMPQUA BASIN TONIGHT AND PERSIST INTO THURSDAY
MORNING.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR ORZ023-ORZ024-
        ORZ025-ORZ026-ORZ027-ORZ028-ORZ029-ORZ030-ORZ031.

CA...FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR CAZ080-CAZ081-
        CAZ082-CAZ083-CAZ084-CAZ085.

PACIFIC COASTAL WATERS...NONE.

15/17/10
Hazardous weather outlook, Jun 3, 9:37 AM PST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
1037 AM PDT WED JUN 3 2009

CAZ080>085-ORZ023>031-040600-
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
1037 AM PDT WED JUN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA...SOUTH CENTRAL OREGON AND SOUTHWEST OREGON.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FROM 1 PM PDT THROUGH THIS
EVENING FOR SLOW MOVING THUNDERSTORMS THAT MAY PRODUCE HEAVY RAIN.
SEE FLOOD WATCH FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AFTERNOON. AS
THE LOW PRESSURE FINALLY MOVES INLAND FRIDAY MORNING THE FLOW OVER
THE AREA WILL BECOME NORTHERLY AND BEGIN A DRYING TREND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GLASER

In the hours before

Special weather statement, Jun 3, 1:35 PM PST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
235 PM PDT WED JUN 3 2009

ORZ031-032230-
CENTRAL AND EASTERN LAKE COUNTY OR-
235 PM PDT WED JUN 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAKE COUNTY UNTIL 330 PM
PDT...

AT 234 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF ADEL...OR 23 MILES EAST OF
LAKEVIEW...MOVING NORTH AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
LAKE COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4251 12020 4263 11985 4222 11973 4215 11999
TIME...MOT...LOC 2134Z 158DEG 17KT 4232 11993

PETRUCELLI
Local storm report, Jun 3, 1:56 PM PST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
256 PM PDT WED JUN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             20 N ADEL               42.47N 119.90W
06/03/2009  M1.00 INCH       LAKE               OR   PUBLIC

            LOCATED AT THE PLUSH STORE. TSTM WITH HEAVY RAIN AND
            GUSTY WINDS. HAIL NOW COVERING THE GROUND.

&&

GLASER
Special weather statement, Jun 3, 2:24 PM PST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
324 PM PDT WED JUN 3 2009

ORZ029-030-032315-
KLAMATH BASIN OR-NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE
COUNTY OR-
324 PM PDT WED JUN 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KLAMATH COUNTY UNTIL 415
PM PDT...

AT 323 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF LORELLA...OR 22 MILES EAST
OF KLAMATH FALLS...MOVING NORTHWEST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...BEATTY...SPRAGUE RIVER AND
DAIRY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4260 12180 4269 12122 4211 12104 4214 12153
TIME...MOT...LOC 2224Z 152DEG 18KT 4228 12136

SVEN

The radar

The Medford radar (KMAX), 236 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lake

When
June 3, 2:40 PM PST to 2:55 PM PST
Where
Lake County, 20 mi N of Adel
Measured
1 in hail
Reported by
Public
Coordinates
42.459, -119.900

One inch hail was reported at the Plush store. The thunderstorm also had heavy rain and gusty winds. Hail covered the ground. Debris flows occurred on State Highway 140 west of Adel, covering the road in six places along a one mile stretch.

Hail, Klamath

When
June 3, 4:35 PM PST to 4:45 PM PST
Where
Klamath County, 4 mi W of Beatty
Measured
1 in hail
Reported by
Public
Coordinates
42.430, -121.348

A member of the public reported 1 inch hail with a thunderstorm. 0.88 inch hail was also reported at 1600 PDT 10 NM SW of Beatty with two inches of hail on the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165277, 165279.